Hepatotoxicity associated with sulfasalazine in inflammatory arthritis: A case series from a local surveillance of serious adverse events. Jobanputra P, Amarasena R, Maggs F, Homer D, Bowman S, Rankin E, Filer A, Raza K, Jubb R. BMC Musculoskelet Disord. 2008 Apr 11;9:48.
BACKGROUND: Spontaneous reporting systems for adverse drug reactions (ADRs) are handicapped by under-reporting and limited detail on individual cases. We report an investigation from a local surveillance for serious adverse drug reactions associated with disease modifying anti-rheumatic drugs that was triggered by the occurrence of liver failure in two of our patients.
METHODS: Serious ADR reports have been solicited from local clinicians by regular postcards over the past seven years. Patients’, who had hepatotoxicity on sulfasalazine and met a definition of a serious ADR, were identified. Two clinicians reviewed structured case reports and assessed causality by consensus and by using a causality assessment instrument. The likely frequency of hepatotoxicity with sulfasalazine was estimated by making a series of conservative assumptions. RESULTS: Ten cases were identified: eight occurred during surveillance. Eight patients were hospitalised, two in hepatic failure – one died after a liver transplant. All but one event occurred within 6 weeks of treatment. Seven patients had a skin rash, three eosinophilia and one interstitial nephritis. Five patients were of Black British of African or Caribbean descent. Liver enzymes showed a hepatocellular pattern in four cases and a mixed pattern in six. Drug-related hepatotoxicity was judged probable or highly probable in 8 patients. The likely frequency of serious hepatotoxicity with sulfasalazine was estimated at 0.4% of treated patients. CONCLUSION: Serious hepatotoxicity associated with sulfasalazine appears to be under-appreciated and intensive monitoring and vigilance in the first 6 weeks of treatment is especially important.